Missouri, 2017

Damaging Wind in Missouri, July 26, 2017

July 26, 2017 · NWS LSX · 1 event in 1 county or zone

Isolated strong to severe storms moved through on July 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated strong to severe storms moved through on July 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 26, 6:00 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 26, 6:00 PM CST, 10 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
700 PM CDT Wed Jul 26 2017

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 323 PM CDT Wed Jul 26 2017

Primary concern will transition this evening from heat to localized
heavy rainfall. Will be trimming far northwestern portion of heat
advisory off as thicker midlevel clouds have kept temperatures in
the low 90s preventing heat index values from approaching 105F.
Rest of advisory still looks good and will continue until 8PM.

Still lots of uncertainty with respect to convective trends for
overnight tonight. Retreating warm front is currently across the
Mississippi River in Illinois and continues to push northeastward.
Believe heaviest axis of rainfall may set up roughly along that
boundary which is forecast to also be roughly collocated with
strong upper-level forcing for ascent via vorticity maxima and
low-level moisture convergence. This axis however will likely stay
east/northeast of the CWA. Showers and thunderstorms will likely
fill in behind that area along trailing cold front. Due to copious
amounts of cloud cover and more stable air across the lower-mid
Missouri Valley, convection will likely not be as rigorous as
thought 24 hours ago. Not seeing too much of a severe threat as
freezing levels are very high with only modest midlevel lapse
rates. Cannot rule out a wet microburst however in a stronger
core.

Main concern with convection tonight will continue to be on
localized heavy rainfall. There are quite a few mitigating factors
for widespread flash flooding tonight including dry antecedent
conditions (and low soil moisture percentiles), more stable air
upstream than forecast 12-24 hours ago mentioned above, and very
high flash flood guidance (2-3" in one hour). That being said,
will be leaving the flash flood watch alone for now as still
expecting a round of showers and thunderstorms within the watch
area in a very supportive environment (deep warm cloud depths and
very high PWAT values) for efficient precipitation production.
Training would need to occur though to produce problems in local
areas.

Scattered-numerous storms will continue along and ahead of the cold
front through the overnight hours into early Thursday morning
bringing for most areas some very welcome rainfall. Believe there
will be a lull in activity during the late morning hours before
mostly scattered storms fire along the cold front in the early
afternoon. Highest PoPs for Thursday afternoon look to be across
portions of southeast Missouri and southwest Illinois where cold
front is expected to be located. Localized heavy rainfall again may
be possible if storms train across the same areas.

High temperatures tomorrow will be quite a bit cooler than that of
today due to an increase in cloud cover and convection. Highs in the
mid 80s are likely for most, which is near to slightly below normal
for late July.

Gosselin

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 323 PM CDT Wed Jul 26 2017

High pressure will build over the region by Friday night. Northwest
flow will dominate the pattern throughout the forecast period.
The area will see temperatures below climatological normals for
both afternoon highs and morning lows along with dry weather. High
pressure aloft will move west in response to a series of short
waves diving south out of the high plains starting Monday morning.
A weak boundary will setup in southern Iowa ahead of a cold front
that will impact the area later in the week.

Kelly

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 642 PM CDT Wed Jul 26 2017

Primary concern for tonight is thunderstorm trends. Ongoing
scattered thunderstorms south and east of St. Louis should
diminish and finally dissipate after 00-01Z. Shower activity
across central and northern Missouri will likely continue to
migrate eastward through the evening, but don't expect much impact
other than a little light rain and possible minor visibility
reductions with VFR ceilings.

Expect thunderstorms over northeast Kansas and southeast Nebraska
to grow in coverage and intensity this evening and spread eastward
across northern Missouri into central Illinois. The storms will
drift south through the overnight hours producing pockets of MVFR
and IFR conditions in moderate to occasionally heavy rain.
Current indications are that the storms will probably get as far
south as the I-70 corridor before 12Z. Don't have particularly
high confidence in what will happen after 12Z as this depends
highly on thunderstorm trends, but much of the model guidance is
indicating that MVFR ceilings...possibly IFR...and visibility
will move in across northern portions of the forecast area and
persist until at least early afternoon.

SPECIFICS FOR KSTL:

An outflow boundary is approaching the terminal from the southeast
and will likely turn the wind to the southeast for a few hours
this morning. Thunderstorm chances should be diminishing this
evening as we lose daytime heating, but an area of showers over
central Missouri will likely drift into the vicinity of the
terminal later this evening. Expect little impact from these
showers other than a brief period of light rain or sprinkles with
VFR conditions. Thunderstorms over the eastern Plains are expected
to continue to develop and intensify this evening and spread
across northern Missouri overnight. The storms will likely drift
southward and be in the vicinity of the terminal between 08Z and
10Z. Think a period of heavy downpours is likely during the pre-
dawn hours which will bring cigs/vsbys down to MVFR and possibly
IFR conditions. Forecast beyond 12Z is low confidence as it will
depend entirely on thunderstorm trends. Current thinking is that
VFR conditions will prevail with scattered showers in the
vicinity. Could see additional thunderstorm development in the
afternoon...but higher probabilities are south of the terminal.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Callaway MO-Cole
     MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson
     MO-Lincoln MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-
     Reynolds MO-Saint Charles MO-Saint Francois MO-Saint Louis
     City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
     Washington MO.

     Flash Flood Watch through Thursday morning for Knox MO-Lewis MO-
     Marion MO-Shelby MO.

IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

     Flash Flood Watch through Thursday morning for Adams IL-Brown IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jul 26, 2:38 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
338 PM CDT Wed Jul 26 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
338 PM CDT Wed Jul 26 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Dangerous heat is expected across much of the area early this
evening with heat index values around 105 degrees. See heat
advisory for more details.

A few severe thunderstorms are possible overnight tonight,
primarily across northeast Missouri and west central Illinois.
Damaging winds are the primary severe weather threat.

A flash flood watch is in effect tonight for parts of northeast
Missouri and west central Illinois where locally heavy rainfall
and localized flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to severe thunderstorms are possible on Thursday
across parts of east central and southeast Missouri and southwest
Illinois. Damaging winds are the primary severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, mainly in northeast
Missouri and west central Illinois.

Gosselin

In the hours before

Special weather statement, Jul 26, 3:12 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service St Louis MO
412 PM CDT WED JUL 26 2017

ILZ095-096-262200-
Brown IL-Adams IL-
412 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS AND BROWN
COUNTIES UNTIL 500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm over
Quincy Regional Airport, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Quincy Regional Airport, Mount Sterling, Camp Point, Clayton,
Buckhorn, Adams, Burton, Liberty, Versailles, Coatsburg, Mound
Station, Columbus, Paloma, Fowler and Kellerville.

This also includes  Siloam Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4010 9070 4009 9071 4008 9070 4008 9067
      4005 9068 4005 9066 4003 9065 3985 9062
      3984 9125 4001 9128 4011 9073
TIME...MOT...LOC 2112Z 262DEG 25KT 3994 9117

Byrd
Local storm report, Jul 26, 3:14 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     4 NE BURTON             39.94N  91.20W
07/26/2017  M55 MPH          ADAMS              IL   ASOS

&&

EVENT NUMBER LSX1700578

CARNEY
Special weather statement, Jul 26, 4:03 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service St Louis MO
503 PM CDT WED JUL 26 2017

ILZ101-102-262245-
St. Clair IL-Monroe IL-
503 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE AND
SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fountain, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Waterloo, Columbia, Millstadt, Smithton, Valmeyer, Fountain,
Imperial, Barr, Maeystown, Madonnaville, Floraville, Wartburg, New
Hanover, Burksville, Monroe City, Foster Pond and Paderborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3834 8995 3822 9026 3835 9036 3838 9035
      3842 9030 3852 9015
TIME...MOT...LOC 2202Z 236DEG 16KT 3834 9024

Byrd
Special weather statement, Jul 26, 5:08 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service St Louis MO
608 PM CDT WED JUL 26 2017

ILZ069-074-101-262345-
St. Clair IL-Clinton IL-Washington IL-
608 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLINTON...WESTERN
WASHINGTON AND SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 645 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Athens, moving east at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Freeburg, New Athens, Marissa, Lively Grove, New Memphis, St. Libory,
Lenzburg, Johannisburg, Damiansville, Fayetteville, Venedy, Elkton
and Stone Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3825 8991 3828 8993 3829 8992 3828 8991
      3828 8990 3831 8991 3831 8995 3838 8999
      3852 8962 3825 8953
TIME...MOT...LOC 2307Z 257DEG 15KT 3834 8989

Byrd

The radar

The St Louis radar (KLSX), 59 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 26, 6:10 PM CST
Where
Jefferson County, 0.82 mi SSW of Festus to 0.63 mi SSE of Festus
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.219, -90.406

Thunderstorm winds blew down several trees in a small residential area and throughout Sunset Park in Festus. Some siding was also removed from a home. Damage appears to be from a microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721613.